Weight loss during chemotherapy
Dear OncoLink "Ask The Experts,"
Due to severe arthritis in my knees I am overweight at 5'5"and 185 lbs. I recently had a mastectomy. I am about to begin chemotherapy. I need a diet for energy and replacement of vitamins and minerals, etc.
Katrina Claghorn, MS, RD, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Being closer to your ideal weight would be healthier overall. However, starting a weight loss regimen while going through cancer treatment may be difficult since there may be times when you don't feel well and you may experience fatigue and stress. It might be wiser to focus on following a healthy diet that will nourish your body during treatment. Make sure that you get enough protein (about 1 gm per kilogram) from lean protein foods (fish, chicken, low fat dairy foods and legumes), emphasize the "healthier" fats (the monounsaturated and omega 3 fatty acids), eat whole grain foods, as well as lots of fruits and vegetables, and drink plenty of water. However, the side effects of treatment may make it difficult to follow a "perfect" diet all the time. Most cancer centers have a registered dietitian who can assess your diet and provide recommendations on ways to improve your nutrition status, as well as provide suggestions on foods to eat when you are not feeling well. Inform your medical team of any supplements you are considering. Some vitamins and herbs can potentially interfere with cancer treatments. The time to get serious about weight loss is after your treatment is finished. Your clinic's registered dietitian may offer weight loss counseling or be able to refer you to a weight loss program.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania